Arkansas, 2021

Hail and Damaging Winds in Arkansas, May 3 to 4, 2021

May 3 to 4, 2021 · NWS LZK · 30 events in 17 counties and zones

The forecast called for a line of storms to come together in eastern Oklahoma, and then move quickly through northern and western Arkansas from the late evening of the 3rd into the wee hours of the 4th. Strong to damaging winds were the main concern.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$370,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The forecast called for a line of storms to come together in eastern Oklahoma, and then move quickly through northern and western Arkansas from the late evening of the 3rd into the wee hours of the 4th. Strong to damaging winds were the main concern. Isolated tornadoes and some hail were also expected.

It was certainly warm and unstable enough to fuel severe thunderstorms. High temperatures on the 3rd were well into the 80s to around 90 degrees in places. It was 88 degrees at Pine Bluff (Jefferson County), 89 degrees at Monticello (Drew County), and 90 degrees at Camden (Ouachita County).

Farther east, 60 to over 80 mph straight-line winds become the dominant hazard. Trees and/or power lines were taken down at Antoine (Pike County), Atkins (Pope County), Bismarck (Hot Spring County), Caddo Gap (Montgomery County), just north of Clarksville (Johnson County), Harrison (Boone County), Haskell (Saline County), Hot Springs (Garland County), Perryville (Perry County), and Pleasant Plains (Independence/White Counties).

A 71 mph gust was recorded at the airport at Hot Springs (Garland County). There were a couple of quarter size hail reports around Conway (Faulkner County). More than 60,000 utility customers lost power.

At Walnut Ridge (Lawrence County), wind gusts likely exceeded 90 mph. Some homes and retail buildings in and around town were affected, with a home improvement center and furniture store hit especially hard. About two miles northwest of town, grain bins were mangled. An outbuilding was dismantled near Manson (Randolph County).

Rain over the northern/western counties averaged a half inch to an inch. Local amounts were over two inches. In the twenty four hour period ending at 700 am CDT on the 4th, Morrilton (Conway County) got 2.09 inches of precipitation, with 2.02 inches just northeast of Damascus (Van Buren County), 1.33 inches at Hattieville (Conway County), 1.30 inches at Lead Hill (Boone County), 1.25 inches at Dardanelle (Yell County), 1.22 inches at Greers Ferry Dam (Cleburne County), 1.20 inches at Hardy (Sharp County), 1.19 inches at Subiaco (Logan County), and 1.16 inches at Mountain Home (Baxter County). The storms weakened toward daybreak, but this event was not quite done. Later in the afternoon, more storms bubbled up in southeast sections of the state, with a 60 mph gust estimated at Arkansas City (Desha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 3, 4:57 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, May 3, 4:57 PM CST, 4 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
557 PM CDT Mon May 3 2021

.DISCUSSION...

Updated to include the 00Z aviation discussion below...

&&

.AVIATION...

While VFR conditions are ongoing early this evening...SHRA/TSRA
will develop the west...and move NE into NWRN sections of the
state this evening...spreading further east and south overnight.
Expect condtions as low as IFR or briefly lower...especially
under the most intense activity. Some SVR storms could be
seen...with damaging winds and large hail. The strongest storm
activity will shift SE by sunrise Tue...though additional
SHRA/TSRA will remain possible into the early afternoon hrs Tue.
Expect improving conditions by late in this TAF period as drier
air moves into the state.

&&

.PREV DISCUSSION...(ISSUED 304 PM CDT Mon May 3 2021)

SHORT TERM...Tonight Through Wednesday Night

..TODAY AND TONIGHT...

Recent MSAS data, sfc obs, and subjective
analysis indicated a region of cyclonic sfc flow over Nrn TX/Srn OK,
w/ the the nose of this lower pressure beginning to nose into N/Ern
OK/Wrn AR. On a larger scale, a broad trof of lower pressure
extended from S/Wrn TX towards the N/E over the Ozark Plateau and
into the Upper Midwest. Turbulent bndry layer conditions have given
way to substantial mixing and morning low stratus has since mixed
out w/ an expansive diurnal Cu field beginning over Ern OK and more
recently portions of Srn AR. A strong pres grad was noted over the
state, and is continuing to drive strong Srly flow w/ temps in the
low to mid 80s currently over much of Srn AR, and upper 70s along
and north of the I-40 corridor. Td's in the lower 70s were noted
across Srn AR as well, w/ moisture transport expected to remain
rampant through the remainder of the afternoon as the aforementioned
sfc low approaches. The LZK 19Z sounding revealed a rather unstable
environment present over Cntrl AR w/ minimal CINH in place and steep
lapse rates contributing ML buoyancy in excess of 2000 J/kg.
To the N/W, a cold frnt was draped over KS and N/Wrn OK extending
into the Panhandle, and wl serve as the primary forcing mechanism
for CI later Mon night.

Over Mon night, several low amplitude perturbations wl traverse
through mean H500 S/Wrly flow on the downstream portion of a larger
impulse. This upper forcing wl overspread the region late in the
night and help aid in supplying some modest bulk shear, supportive
of sustaining organized convective activity. Latest thinking remains
consistent w/ this fcst update on the potential for a nocturnal
thunderstorm complex/MCS to develop over Ern OK and advance Ewrd
into portions of Nrn and Cntrl AR. Most recent suite of CAM and HREF
guidance is supportive of this fcst as well, w/ a NP bullseye for
strong winds over the Nrn portion of the state. Initially, a
multicell storm mode is anticipated following CI in Ern OK along the
advancing cold frnt, however weaker shear values and poor shear
vectors relative to the bndry wl contribute to interacting cold
pools and consolidation, leading to quick upscale growth into a
linear segment/MCS. Based on timing of probabilistic HREF guidance,
this segment should enter the Wrn portion of the state b/w the 02-
03Z timeframe. Due to the timing of the event, diurnal cooling may
begin to inhibit sfc based buoyancy playing a role in E/wrd
progression of the line, however pt fcst soundings are still
suggesting sufficient ML buoyancy around 2000-3000 J/kg w/ minimal
CINH. Thus initially, as the line enters the state, it wl encounter
a favorable environment to continue advancing E/wrd initially.
However as the night progresses, cooling wl lkly diminish remaining
buoyancy further E into the state and cause the line to weaken
eventually before 12Z.

Given the anticipated storm mode and HREF
progs, strong to damaging winds wl lkly be the primary hazards
associated w/ this system, however some large hail cannot be ruled
out in the early phases of storm development. Low-lvl shear progs
are not very supportive for QLCS tornadic activity, however it
remains non-zero at this time and cannot be ruled out either.

..TUES AND WED...

Tues, the aforementioned cold frnt wl sag S/Ewrd across the state w/
N/Wrly winds beginning to filter in drier air over the FA by the
later afternoon and evening. PoPs wl remain over much of the region
through the day w/ the FROPA and primary upper impulse lifting
N/Ewrd, however most can expect RH values and the general mugginess
begin to subside from N/W to S/E through the later evening, as Cntrl
Plains high pressure begins to sag S/wrd.

Wed, sfc high pressure wl begin to overtake the FA w/ Nrly winds
continuing to usher drier air in and promote a more settled wx
pattern with more seasonal temperatures resuming.

LONG TERM...Thursday Through Monday

A large area of high pressure will build over Arkansas from the
Plains, and that will bring a few days of dry conditions and below
average temperatures.

The high will depart by the weekend, and return flow will bring
temperatures back up to seasonal levels. At the same time, a new
storm system in the central Plains will drag a cold front toward
Arkansas, and rain chances will increase.

Scattered to numerous showers and thunderstorms are in the forecast
Saturday through Monday. At this time, the dynamics aloft to
support severe weather do not look impressive, so severe weather
should be localized. However, the front will be nearly parallel a
southwest wind flow aloft, and will be slow to cross the state.
That could lead to areas of heavy rain.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...62
Hazardous weather outlook, May 3, 9:08 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
1008 PM CDT Mon May 3 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-041000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
1008 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Tonight

Severe weather is expected over the region through the overnight
hours. The latest data indicates a complex of thunderstorms will
track across the state, posing a threat for damaging winds which
will last into early Tuesday morning.

In addition to damaging winds, large hail can not be ruled out.
The tornado threat, while low, can not be completed discounted.

Additionally, there could be some locally heavy rainfall, which
could lead to flash flooding and aggravate existing flooding
issues along some area rivers.

.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday

Thunderstorms return to the forecast for the upcoming weekend.
Severe weather chances appear low at this time, but locally heavy
rainfall may develop.

.Spotter Information Statement...

Spotter activation may be needed tonight.

&&

Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.

In the hours before

Special weather statement, May 3, 8:30 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Little Rock AR
930 PM CDT Mon May 3 2021

ARZ037-040-040315-
Polk AR-Scott AR-
930 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POLK AND
SOUTHWESTERN SCOTT COUNTIES UNTIL 1015 PM CDT...

At 930 PM CDT, Doppler radar was tracking a strong thunderstorm near
Octavia, or 23 miles west of Mena, moving northeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Waldron...                        Beauchamp...
Oliver...                         Morgan Springs...
Queen Wilhelmina State Park...    Mountain Fork...
Bates...                          Black Fork...
Rocky...                          Cauthron...
Black Fork Mountain Wilderness... Winfield...
Hon...                            Rich Mountain...
Eagleton...                       Needmore...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
western Arkansas.

LAT...LON 3493 9445 3493 9443 3495 9441 3494 9439
      3496 9437 3495 9434 3496 9426 3497 9423
      3500 9423 3483 9401 3449 9446
TIME...MOT...LOC 0230Z 223DEG 40KT 3451 9463

62

The radar

The Western Arkansas radar (KSRX), 85 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
May 3, 9:40 PM CST
Where
Johnson County, 1.78 mi SW of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.530, -93.470

A large tree was blown down and blocked both lanes of Highway 103.

Thunderstorm Wind, Johnson

When
May 3, 9:51 PM CST
Where
Johnson County, 0.69 mi S of Clarksville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.460, -93.470

An estimated wind gust of 60 mph was reported.

Thunderstorm Wind, Boone

When
May 3, 10:32 PM CST
Where
Boone County, 1.49 mi NNE of Harrison
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
36.250, -93.110

The county judge reported trees and power lines down.

Thunderstorm Wind, Yell

When
May 3, 10:40 PM CST
Where
Yell County, 0.89 mi SW of Ranger
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.110, -93.340

An estimated 60 mph wind gust was reported by the public.

Thunderstorm Wind, Pope

When
May 3, 10:53 PM CST
Where
Pope County, 0.56 mi E of Oakland Hgts
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.270, -93.140

Numerous trees and powerlines were down across the county. A tree fell on a home in Russellville.

Thunderstorm Wind, Pope

When
May 3, 10:58 PM CST
Where
Pope County, 1.83 mi WNW of Atkins
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.240, -92.950

Multiple trees and power lines were down across the county. A tree fell on a house in Atkins.

Hail, Stone

When
May 3, 11:52 PM CST
Where
Stone County, 0.56 mi E of Mountain View
Measured
0.88 in hail
Reported by
Public
Coordinates
35.870, -92.110

Thunderstorm Wind, Montgomery

When
May 4, 12:19 AM CST
Where
Montgomery County, Caddo Gap
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.400, -93.620

A Co-Op observer said a county judge called them and said there were multiple trees down around southeast Montgomery County.

Thunderstorm Wind, Independence

When
May 4, 12:21 AM CST
Where
Independence County, 0.89 mi SW of Pleasant Plains
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
35.540, -91.640

Several large trees were blown over.

Thunderstorm Wind, Randolph

When
May 4, 12:29 AM CST
Where
Randolph County, 2.66 mi NE of Pocahontas Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.260, -90.920

Numerous trees and power lines were down across the county. A tree was blown onto a home near Pocahontas.

Thunderstorm Wind, Pike

When
May 4, 12:37 AM CST
Where
Pike County, 0.9 mi SW of Antoine
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.020, -93.430

A Co-Op observer reported that they had multiple trees blown down from storms overnight.

Thunderstorm Wind, Randolph

When
May 4, 12:40 AM CST
Where
Randolph County, 4.47 mi SSE of Ravenden Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.260, -91.190

Several trees were reported down on Highway 63.

Thunderstorm Wind, Garland

When
May 4, 12:47 AM CST
Where
Garland County, 0.69 mi N of (Hot)hot Spgs Arpt
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
34.480, -93.100

A 71 MPH wind gust was recorded by the ASOS at the Hot Springs Airport.

Thunderstorm Wind, Hot Spring

When
May 4, 12:48 AM CST
Where
Hot Spring County, Bismarck
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.320, -93.170

The emergency manager called to say that multiple trees were down across Hot Spring County. A tree was on a home in Bismarck.

Thunderstorm Wind, Garland

When
May 4, 12:48 AM CST
Where
Garland County, 1.49 mi SSE of Bear
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.510, -93.260

A tree was blown down on Highway 270.

Thunderstorm Wind, Lawrence

When
May 4, 12:49 AM CST
Where
Lawrence County, Walnut Ridge
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Social Media
Coordinates
36.070, -90.960

Windows were blown out of the Walmart and power poles were down in the parking lot. Trees were reported down and there was damage to buildings in the city.

Thunderstorm Wind, Lawrence

When
May 4, 12:49 AM CST
Where
Lawrence County, 1.49 mi NNW of Hoxie
Measured
80 kt (92 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.070, -90.990

Straight-line wind damage was noted across the city of Walnut Ridge. Damage consisted of trees uprooted or snapped, power lines blown down, some minor damage to homes, and damage to retail structures along Business Highway 67.

Thunderstorm Wind, Lawrence

When
May 4, 12:50 AM CST
Where
Lawrence County, Walnut Ridge
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.070, -90.960

Multiple trees and power lines were down across the city. Multiple structures had damage. A tree fell onto a home with people trapped inside.

Thunderstorm Wind, Randolph

When
May 4, 12:51 AM CST
Where
Randolph County, 0.89 mi SW of Manson
Measured
75 kt (86 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.190, -90.980

Straight-line wind damage was noted along Manson Road mainly west of US-67 south of Pocahontas near the community of Manson. Damage consisted of several uprooted and snapped trees, a destroyed outbuilding, and damaged power lines.

Thunderstorm Wind, Randolph

When
May 4, 12:53 AM CST
Where
Randolph County, Pocahontas
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.260, -90.970

The general public reported winds around 60 mph in the city.

Thunderstorm Wind, Randolph

When
May 4, 12:53 AM CST
Where
Randolph County, Pocahontas
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.260, -90.970

The general public reported winds around 60 mph in the city.

Hail, Sharp

When
May 4, 12:56 AM CST
Where
Sharp County, 0.89 mi NE of Evening Shade
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.080, -91.610

Thunderstorm Wind, Garland

When
May 4, 1:02 AM CST
Where
Garland County, 0.69 mi S of Hot Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.490, -93.050

A tree was reported down and possibly on a vehicle, on Oaklawn Blvd.

Thunderstorm Wind, Garland

When
May 4, 1:05 AM CST to 1:10 AM CST
Where
Garland County, 1.07 mi NW of Gulpha to 1.31 mi NE of Lonsdale
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.510, -92.944

Numerous trees were downed along Highway 70 from five miles east of Hot Springs to Lonsdale.

Thunderstorm Wind, Perry

When
May 4, 1:06 AM CST
Where
Perry County, 0.69 mi N of Perryville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.010, -92.800

Social media showed a picture of a large tree down in downtown Perryville.

Thunderstorm Wind, Saline

When
May 4, 1:10 AM CST to 1:15 AM CST
Where
Saline County, 1.11 mi W of Lonsdale to 3.07 mi E of Slocomb
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.552, -92.799

Numerous trees were downed along Highway 70 from Lonsdale to Interstate 30.

Thunderstorm Wind, Saline

When
May 4, 1:15 AM CST
Where
Saline County, 0.59 mi W of Grape
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
34.600, -92.660

Garage shop was moved off its foundation and damaged. Several trees were downed.

Thunderstorm Wind, Saline

When
May 4, 1:18 AM CST
Where
Saline County, 0.57 mi W of Haskell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.500, -92.640

A large tree was down across Highway 229.

Hail, Faulkner

When
May 4, 1:25 AM CST
Where
Faulkner County, 1.33 mi ENE of Conway Muni Arpt
Measured
1 in hail
Reported by
Social Media
Coordinates
35.090, -92.400

Thunderstorm Wind, Desha

When
May 4, 11:37 AM CST
Where
Desha County, 0.9 mi SW of Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.610, -91.210

This wind gust was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957020, 957023, 957025, 957027, 957029, 957033, 957035, 957038, 957040, 957043, 957047, 957050, 957053, 957056, 957057, 957063, 957065, 957069, 957072, 957073, 957074, 957079, 957082, 969124, 957077, 969125, 969121, 957084, 957085, 957086.